Texas, 2013

Lightning Strike in Texas, August 22, 2013

August 22, 2013 · NWS HGX · 1 event in 1 county or zone

Lightning caused damage to a structure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Lightning caused damage to a structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 22, 5:35 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 22, 5:35 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
635 PM CDT THU AUG 22 2013

.DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.

40

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS AFFECTING THE TERMINAL SITES
FROM KIAH NORTH TO KCLL AND KUTS WILL LIKELY DIMINISH BY MID
EVENING. OTHERWISE EXPECT VFR WITH A SLIGHT CHANCE OF MVFR AT THE
MORE RURAL SITES DUE TO PATCHY GROUND FOG TOWARD SUNSET FRIDAY
MORNING. ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS IS POSSIBLE AGAIN ON FRIDAY.

40

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT THU AUG 22 2013/

DISCUSSION...
SHOWERS AND THUNDERSTORMS BEGINNING TO INCREASE IN COVERAGE
ACROSS THE REGION AS WE REACH PEAK AFTERNOON HEATING. THIS
ACTIVITY WILL GRADUALLY DECREASE IN COVERAGE THROUGH THE EVENING
WITH MOST AREAS RECEIVING LITTLE RAINFALL.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON
BUT GREATER COVERAGE WILL WAIT FOR THE WEEKEND AS AN INVERTED
TROUGH OVER THE EASTERN GULF OF MEXICO APPROACHES FROM THE EAST.
ALTHOUGH SHEAR ACROSS THE GULF REMAINS RELATIVELY LOW NONE OF THE
MAJOR MODELS FAVOR MUCH IN THE WAY OF DEVELOPMENT FOR THIS SYSTEM
AS IT MOVES QUICKLY WESTWARD. HAVE DECREASED POPS SLIGHTLY FOR
FRIDAY AND INCREASED FOR SATURDAY AND SUNDAY AFTERNOONS AS THIS
SYSTEM BRINGS INCREASING MOISTURE TO THE REGION.

REST OF THE FORECAST REMAINS RELATIVELY UNCHANGED. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON WITH
DAYTIME HEATING. GREATEST COVERAGE WILL BE ALONG THE COAST WITH
OUR NORTHERN COUNTIES MORE INFLUENCED BY THE BROAD UPPER LEVEL
RIDGE WHICH WILL REMAIN CENTERED ACROSS THE CENTRAL PLAINS FOR
MUCH OF NEXT WEEK. 38

MARINE...
SOUTHEAST WINDS THIS AFTERNOON AS EXPECTED HAVE INCREASED TO AROUND
10 KNOTS WITH 2 FOOT SEAS. SCATTERED SHOWERS WELL SOUTH OF LA
HIGHLIGHTS AN AREA OF DEEPER MOISTURE AND WEAK LIFT WHICH SHOULD
SPREAD WEST FRIDAY AND MOVE INTO THE COASTAL WATERS SATURDAY
MORNING. OTHERWISE LITTLE CHANGE IN THE CURRENT MARINE FORECAST OF
SOUTHEAST TO EAST WINDS AROUND 10 KNOTS WITH SEAS OF 2-3 FEET.
LATEST ECMWF DOESN'T LOOK AS FAVORABLE FOR ANY SORT OF
TROPICAL DEVELOPMENT IN THE GULF.

45

AVIATION...
SHOWERS AND THUNDERSTORMS WERE A LITTLE SLOWER STARTING THAN
PREVIOUSLY THOUGHT AND THINK THIS IS A FUNCTION OF SUBSIDENCE WITH
THE UPPER RIDGING TO THE NW AND N. REMAINDER OF THE AFTERNOON THOUGH
DO EXPECT INCREASE IN COVERAGE OF SHRA/TSRA BASED ON TEMPERATURES
AND RADAR TRENDS. MAY NEED TO EXTENDED THE VCTS BY AN HOUR OR SO FOR
IAH BUT THE BAY BREEZE IS ALREADY NEAR IAH WHICH SHOULD LESSEN THE
CHANCES FOR TS IN THE WAKE OF THE BAY BREEZE. VFR CONDITIONS SHOULD
PREVAIL TONIGHT WITH LIGHT WINDS. EXPECT THAT SHOWERS WILL BE A
LITTLE GREATER IN COVERAGE TOMORROW STARTING IN THE EAST IN THE
MORNING AND SHIFTING WEST THROUGH THE REGION DURING THE AFTERNOON.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  96  74  93  74 /  20  20  10  20  20
HOUSTON (IAH)              76  95  76  92  76 /  20  20  10  30  20
GALVESTON (GLS)            81  92  80  89  80 /  20  30  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...43
AVIATION/MARINE...40
Hazardous weather outlook, Aug 22, 5:18 AM CST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
618 AM CDT THU AUG 22 2013

TXZ200-213-214-226-227-235>238-231130-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-JACKSON-LIBERTY-
MATAGORDA-WHARTON-
618 AM CDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS WILL REMAIN FAVORABLE FOR WATERSPOUTS AND FUNNEL CLOUDS
...PARTICULARLY DURING THE MORNING HOURS. OCCASIONALLY ONE OF THESE
WATERSPOUTS CAN COME ONSHORE AS A WEAK...SHORT LIVED TORNADO. SLOW
MOVING CLUSTERS OF MODERATE TO HEAVY RAINFALL WILL CREATE MINOR
FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONDITIONS WILL REMAIN FAVORABLE FOR WATERSPOUTS AND FUNNEL CLOUDS
...PARTICULARLY DURING THE MORNING HOURS. OCCASIONALLY ONE OF THESE
WATERSPOUTS CAN COME ONSHORE AS A WEAK...SHORT LIVED TORNADO. SLOW
MOVING CLUSTERS OF MODERATE TO HEAVY RAINFALL WILL CREATE MINOR
FLOODING ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-231130-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
618 AM CDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WATERSPOUTS AND FUNNEL CLOUDS WILL BE POSSIBLE DURING THE MORNING.
MARINERS SHOULD STAY ALERT FOR RAPIDLY CHANGING CONDITIONS WITH
APPROACHING STORM CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WATERSPOUTS AND FUNNEL CLOUDS WILL BE POSSIBLE DURING THE MORNING.
MARINERS SHOULD STAY ALERT FOR RAPIDLY CHANGING CONDITIONS WITH
APPROACHING STORM CELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 22, 4:19 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
519 PM CDT THU AUG 22 2013

TXZ200-213-214-222300-
CHAMBERS-HARRIS-LIBERTY-
519 PM CDT THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAMBERS...EASTERN
HARRIS...AND SOUTHERN LIBERTY COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLD RIVER-WINFREE...OR 7 MILES SOUTH OF
LIBERTY...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN BAYTOWN...LIBERTY...DAYTON...BARRETT...HIGHLANDS...CROSBY...
MONT BELVIEU...OLD RIVER-WINFREE...AMES...COVE AND LAKE HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3007 9472 2986 9468 2974 9503 3004 9511
TIME...MOT...LOC 2218Z 077DEG 12KT 2994 9479

40

The radar

The Ft Hood radar (KGRK), 96 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Burleson

When
August 22, 7:25 PM CST
Where
Burleson County, 3.66 mi SSE of Merle
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.398, -96.457

A lightning strike caused a structural fire near the intersection of CR 278 and FM 1361.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462586.